Wyoming, 2013

Hail and Damaging Wind in Wyoming, July 22, 2013

July 22, 2013 · NWS CYS · 3 events in 1 county or zone

Evening thunderstorms produced large hail and strong winds in eastern Niobrara County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Evening thunderstorms produced large hail and strong winds in eastern Niobrara County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 22, 4:54 PM MST, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 22, 4:54 PM MST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
554 PM MDT MON JUL 22 2013

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 340 PM MDT MON JUL 22 2013

FORECAST CHALLENGE IN THE NEAR TERM WILL CENTER AROUND CONVECTIVE
POTENTIAL LATER TODAY AND TONIGHT. ONE LONE WEAK THUNDERSTORM
MANAGED TO DEVELOP ALONG THE EASTERN SLOPES OF THE NORTHERN
LARAMIE RANGE EARLIER THIS AFTERNOON BUT WAS UNABLE TO SUSTAIN
ITSELF AS IT MOVED ONTO THE PLAINS. 19Z LAPS ANALYSIS DOES SHOW
1500-2000 J/KG OF SBCAPE CAPPED BY 100-200 J/KG OF CIN. AT THE
SFC...HIGH PRESSURE OVER THE NRN PLAINS HAS KEPT NE LLVL FLOW
PERSISTENT ACROSS THE EASTERN PLAINS. AS A RESULT...WELL DEFINED
DRYLINE WAS EVIDENT ON KCYS 88D RETURNS WEST OF CHEYENNE AT A
DEPTH TO AROUND 7 KFT MSL. ALL MODEL OUTPUT POINTS TO THE CAP
HOLDING...BUT IT MAY NOT BE BY MUCH. THIS PROBABLY WILL NOT BE
THE CASE FURTHER NORTH OVER EAST CENTRAL WYOMING AS A WEAK
SHORTWAVE APPROACHES LATE THIS AFTERNOON AND EVENING. SO HAVE
CONFINED THUNDERSTORM CHANCES THERE FOR NOW. NOSE OF LLVL JET
DEVELOPS ACROSS A SIMILAR AREA TONIGHT...WHICH WILL HELP MAINTAIN
THUNDERSTORM CHANCES INTO THE OVERNIGHT HOURS AS WELL. ANY
ACTIVITY THAT DOES DEVELOP SHOULD WIND DOWN LATE TONIGHT/EARLY
TUESDAY MORNING.

TUESDAY SHOULD BE ANOTHER GENERALLY DRY DAY...THOUGH AGAIN THE
THETA-E RIDGE WILL NOSE BACK INTO THE WESTERN NEBRASKA PANHANDLE
BY LATE AFTERNOON. PROGD SBCAPES WILL ONCE AGAIN CLIMB ABOVE 1500
J/KG ACROSS FAR EASTERN ZONES. FOR NOW HAVE CONFINED THUNDERSTORM
CHANCES TO THE NORTHERN PANHANDLE IN THE VICINITY OF THE PINE
RIDGE.

LACKING MID-LEVEL MOISTURE HAS BEEN A MAJOR HINDRANCE IN THE
CONVECTIVE COVERAGE BOTH TODAY AND TUESDAY. THIS ALL WILL BEGIN
CHANGING BY WEDNESDAY AS THE NEXT SURGE OF SUB-TROPICAL MONSOONAL
MOISTURE ROTATES TOWARDS THE CWA. WEDNESDAY WILL PROVIDE THE BEST
CHANCES FOR PRECIPITATION IN THE SHORT TERM...PARTICULARLY OVR THE
HIER TERRAIN OF SOUTHEAST WYOMING. LACK OF MID-LEVEL STEERING WIND
SHOULD LIMIT CONVECTIVE ORGANIZATION ON WEDNESDAY AND POINT TO
HEAVY RAIN AS THE PRIMARY HAZARD.

.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 340 PM MDT MON JUL 22 2013

LOOKS LIKE THE BETTER STORM CHANCES WILL CONTINUE FROM MIDWEEK INTO
THE WEEKEND.  MIDLEVEL MOISTURE AND DISTURBANCES IN
WEST-TO-NORTHWESTERLY FLOW ALOFT WILL MOVE ACROSS THE CWA ON
THURSDAY AND FRIDAY.  PW VALUES WILL REMAIN ABOVE NORMAL (AROUND
1-1.25 INCHES ON THURSDAY AND FRIDAY AFTNS) WITH CAPE VALUES OF
750-1000 J/KG ALONG AND EAST OF THE LARAMIE RANGE.  STEERING FLOW IS
HIGH ENOUGH THAT FLASH FLOODING CONCERNS WILL LIKELY REMAIN
MINIMAL...ALTHOUGH THERE WILL BE SUFFICIENT DEEP LAYER SHEAR FOR A
FEW STRONGER STORMS.  NOCTURAL TSTMS WILL ALSO BE POSSIBLE DURING
THE NIGHTS WITH ELEVATED INSTABILITY AND SHORTWAVES MOVING ACROSS
THE REGION.  SUBTROPICAL RIDGE BEGINS TO SHIFT EASTWARD ON SATURDAY
AND BECOMES CENTERED OVER NEW MEXICO.  AS A RESULT...THE MIDLEVEL
FLOW BECOMES MORE SOUTHWESTERLY ON SATURDAY/SUNDAY WITH GOOD
MONSOONAL MOISTURE CONTINUING TO STREAM INTO THE AREA.  CAPE VALUES
INCREASE FURTHER ON SATURDAY AND SUNDAY AFTNS (BECOMING 1500-2000
J/KG)...SO THE THREAT OF SEVERE STORMS COULD BE ON THE RISE.
AGAIN...BELIEVE THAT FASTER MOVING DISCRETE CELLS WILL KEEP THE
FLOODING THREAT LOWER...BUT THE ELEVATED PW VALUES THROUGHOUT THE
WEEKEND WILL RESULT IN HEAVY RAIN PRODUCERS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY AFTERNOON)
ISSUED AT 537 PM MDT MON JUL 22 2013

AVIATION CONCERNS ARE FEW AN FAR BETWEEN TONIGHT THROUGH THURSDAY
AFTERNOON. CAN NOT RULE OUT A ROUGE THUNDERSTORM OVER EAST-CENTRAL
WYOMING AND NEBRASKA PANHANDLE TONIGHT...OTHERWISE LOOKING AT
CLEAR SKIES AND LIGHT WINDS. THUNDERSTORM CHANCES TUESDAY ARE VERY
LOW...MAINLY EXPECTING CIRRUS MIXED IN WITH A CU FIELD FROM THE
LARAMIE RANGE EAST. WINDS WILL BE ON THE LIGHT SIDE WITH SOME
GUSTS UP TO 25 MPH IN THE AFTERNOON.

&&

.FIRE WEATHER...
ISSUED AT 340 PM MDT MON JUL 22 2013

ONGOING CRITICAL FIRE WEATHER CONDITIONS WILL PERSIST INTO THE
EARLY EVENING HOURS BEFORE IMPROVING. MAY SEE A FEW SHOWERS/
THUNDERSTORMS ACROSS FWZ301/311/312/313 THIS EVENING AND DURING
THE OVERNIGHT HOURS...ALTHOUGH COVERAGE WILL BE LIMITED. ALTHOUGH
MINIMUM RELATIVE HUMIDITIES WILL AGAIN BE VERY LOW ON
TUESDAY...LIGHTER WINDS WILL PREVENT A CRITICAL FIRE CONDITIONS
FROM RETURNING. MONSOONAL MOISTURE WILL RETURN TO THE DISTRICT IN
EARNEST BEGINNING WEDNESDAY AND CONTINUING INTO THE UPCOMING
WEEKEND.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.

NE...NONE.
&&

SHORT TERM...HAHN
LONG TERM...FINCH
AVIATION...LIEBL
FIRE WEATHER...HAHN
Hazardous weather outlook, Jul 22, 10:10 AM MST, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1110 AM MDT MON JUL 22 2013

NEZ019>021-054-055-WYZ101-103>119-231715-
SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1110 AM MDT MON JUL 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY
WEDNESDAY THROUGH SATURDAY. SEVERE STORMS DO NOT APPEAR TO BE A
THREAT AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-095-096-WYZ102-231715-
DAWES-BOX BUTTE-NORTH SIOUX-SOUTH SIOUX-NIOBRARA COUNTY-
1110 AM MDT MON JUL 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND EAST CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE MAINLY LATE THIS AFTERNOON
WITH REDEVELOPMENT POSSIBLE OVERNIGHT. ANY STORMS THAT DO FORM
ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY
WEDNESDAY THROUGH SATURDAY. SEVERE STORMS DO NOT APPEAR TO BE A
THREAT AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jul 22, 7:55 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
855 PM MDT MON JUL 22 2013

WYZ102-230345-
NIOBRARA COUNTY WY-
855 PM MDT MON JUL 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NIOBRARA COUNTY UNTIL 945
PM MDT...

AT 851 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF REDBIRD...OR 31 MILES WEST
OF EDGEMONT...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  REDBIRD...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4328 10405 4326 10404 4313 10404 4292 10434
      4329 10461 4342 10443
TIME...MOT...LOC 0255Z 318DEG 17KT 4329 10443

HAMMER/LIEBL
Local storm report, Jul 22, 8:27 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
927 PM MDT MON JUL 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             10 SSW REDBIRD          43.10N 104.36W
07/22/2013  E0.50 INCH       NIOBRARA           WY   TRAINED SPOTTER

0925 PM     TSTM WND GST     CHADRON                 42.83N 103.00W
07/22/2013  M56.00 MPH       DAWES              NE   ASOS

            OBSERVATION FROM CHADRON ASOS

&&

TTRUDEL

The radar

The Rapid City radar (KUDX), 164 km away, was scanning. The volume nearest the first event began at 03:30 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Niobrara

When
July 22, 8:32 PM MST to 8:35 PM MST
Where
Niobrara County, 10 mi S of Redbird
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.105, -104.300

Golf ball size hail was reported south of Redbird.

Thunderstorm Wind, Niobrara

When
July 22, 8:34 PM MST to 8:35 PM MST
Where
Niobrara County, 10 mi SSW of Redbird
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.116, -104.376

Brief wind gusts were estimated at 60 mph south of Redbird.

Hail, Niobrara

When
July 22, 9:00 PM MST to 9:05 PM MST
Where
Niobrara County, 10 mi N of Van Tassell
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.815, -104.100

Golf ball size hail was reported north of Van Tassel.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455179, 455180, 455177.